Utah, 2009

Hail and Damaging Wind in Utah, June 20 to 21, 2009

June 20 to 21, 2009 · NWS SLC · 3 events in 3 counties and zones

Severe hail and winds were reported across Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Severe hail and winds were reported across Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 20, 2:25 PM MST, 9 minutes earlier.

Area forecast discussion, Jun 20, 2:25 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
325 PM MDT SAT JUN 20 2009

.SYNOPSIS...THE UPPER LEVEL TROUGH OVER THE WESTERN GREAT BASIN WILL
MOVE EAST OVER UTAH TODAY. COOL AND WET WEATHER WILL RESULT FROM THE
TROUGH PASSAGE ACROSS NORTHERN UTAH...WITH CONTINUED MILD BUT UNSETTLED
WEATHER ACROSS CENTRAL AND SOUTHERN UTAH. THE TROUGH WILL EXIT
THE AREA LATER TONIGHT...FOLLOWED BY BUILDING HIGH PRESSURE ALOFT
NEXT WEEK.

&&

.DISCUSSION...REGIONAL WATER VAPOR DEPICTS A POTENT TROUGH MOVING
THROUGH THE GREAT BASIN...WITH LONG IR LOOP INDICATING SIGNIFICANT
VERTICAL MOTION AHEAD OF THE PRIMARY VORT LOBE OVER SOUTHCENTRAL
NEVADA. A LINE OF THUNDERSTORMS HAS DEVELOPED AHEAD OF THIS FEATURE
OVER WEST CENTRAL UTAH AND FAR EASTERN NEVADA...BUT EFFECTIVE
SHEAR VALUES OF 20 KNOTS PER LATEST SPC ANALYSIS HAS INHIBITED
STRENGTH THUS FAR. A SURFACE FRONT RACED ACROSS THE NORTHERN FORECAST
AREA EARLIER THIS AM AND IS CURRENTLY DRAPED ON A LINE FROM PROVO
TO JUST SOUTH OF DELTA. BEHIND THE FRONT WIDESPREAD RAIN
SHOWERS...LOCALLY HEAVY ACROSS THE WESTERN DESERTS...HAVE IMPACTED
NORTHERN UTAH...BUT SIGNIFICANT CLOUD COVER HAS BEEN THE LIMITING
FACTOR IN MORE ORGANIZED STORM DEVELOPMENT.

20Z SPC EFFECTIVE SHEAR ANALYSIS INDICATES SIGNIFICANTLY HIGHER VALUES
NORTH OF THE CURRENT THUNDERSTORM ACTIVITY...WITH A SWATH OF 30
TO 50 KNOTS EXTENDING ON A LINE FROM GREAT BASIN NATIONAL PARK
NORTHEAST TO OGDEN. SKIES ARE RAPIDLY CLEARING FROM DUGWAY SOUTH
THROUGH THIS ZONE...AND ANTICIPATE RAPID WARMING AND STEEPENING
LAPSE RATES TO OCCUR OVER THE NEXT SEVERAL HOURS. SHORT RANGE
MODELS CONTINUE TO LIFT THE VORT LOBE NORTHEAST THIS
AFTERNOON...AND EXPECT AT LEAST ISOLATED SEVERE STORM DEVELOPMENT
TO OCCUR ACROSS THE NORTHWESTERN THIRD OF THE STATE...INCLUDING
THE WASATCH FRONT. PRIMARY THREATS ARE STILL ANTICIPATED TO BE
MARGINAL SEVERE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL. THE SOUTHERN ZONES WILL REMAIN IN A LESS DYNAMICALLY
FAVORED ZONE...AND EXPECT PRIMARILY SCATTERED SHOWERS AND STORMS
TO FOCUS ALONG THE COLD FRONT AND OVER HIGHER TERRAIN INTO THIS
EVENING AND POSSIBLY THROUGH THE NIGHT OVER FAVORED CENTRAL
MOUNTAIN AREAS.

THE TROUGH WILL LIFT RAPIDLY NORTHEAST THIS EVENING WITH TRAILING
SUBSIDENCE EXPECTED TO SQUELCH MOST IF NOT ALL OF THE
SHOWER/STORM THREAT BY MIDNIGHT OVER THE NORTH. FOCUS THEN
WILL SHIFT TO THE NEXT COLD CORE LOW NOW MAKING LANDFALL ALONG THE
COAST OF NORTHERN CALIFORNIA. GUIDANCE CONTINUES TO LIFT THE COLD
POOL NORTHEAST THROUGH IDAHO DURING THE DAY TOMORROW...BUT A
SHALLOW SURGE OF COLD AIR IS EXPECTED TO ONCE AGAIN SWEEP THROUGH
THE NORTHERN PORTIONS OF THE FORECAST AREA. WITH AID OF A 90 KNOT
JET CORE ALOFT ACROSS THE NORTH...SCATTERED STORM DEVELOPMENT
SHOULD ONCE AGAIN OCCUR LATE MORNING THROUGH THE AFTERNOON ALONG
THE UTAH/IDAHO LINE. THIS SHOULD BE THE LAST THREAT OF
SIGNIFICANT WEATHER THROUGH TUESDAY AT LEAST AS HIGH PRESSURE
BUILDS...BUT GFS/EC CONTINUE TO YIELD TRAJECTORIES FAVORABLE FOR A
MONSOONAL SURGE ACROSS MAINLY SOUTHERN AND EASTERN UTAH BY
MIDWEEK OF NEXT WEEK.

&&

.AVIATION...SHOWERS WILL CONTINUE TO IMPACT THE SLC TERMINAL THROUGH
THE AFTERNOON HOURS...WITH PERIODS OF CEILINGS BELOW 7000FT AGL
EXPECTED TO PERSIST THROUGH AT LEAST 01Z TO 03Z. THERE IS A 60
PERCENT CHANCE OF THUNDERSTORMS IMPACTING THE TERMINAL BETWEEN 22Z
AND 01Z...WITH GUSTY WINDS AND BRIEF HEAVY RAIN BEING THE MOST
LIKELY IMPACTS...AND HAIL ALSO POSSIBLE. THE HEAVIER RAIN SHOWERS
WILL LIKELY BRING BRIEF MVFR CONDITIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...MERRILL
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 20, 5:55 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
655 AM MDT SAT JUN 20 2009

UTZ001>012-014-015-517-WYZ021-211300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
655 AM MDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE UPPER LEVEL TROUGH ACROSS NEVADA THIS MORNING WILL MOVE INTO
AND THEN THROUGH NORTHERN AND CENTRAL UTAH LATE THIS AFTERNOON AND
EVENING. STRONG THUNDERSTORMS ARE LIKELY ACROSS NORTHERN UTAH
BEGINNING LATE THIS AFTERNOON. HAIL AND BRIEF HEAVY RAINFALL ARE
EXPECTED WITH THE STRONG STORMS. SHOWERS AND THUNDERSTORMS WILL
TAPER OFF AFTER MID-EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL REMAIN ON THE COOL SIDE ACROSS NORTHERN UTAH
SUNDAY IN THE WAKE OF THE SATURDAY TROUGH. CENTRAL UTAH WILL SEE
TEMPERATURES BOUNCE BACK TO NEAR NORMAL READING FOR THE LATE JUNE.

A SECOND PACIFIC TROUGH WILL CLIP FAR NORTHERN UTAH LATE SUNDAY
THROUGH MONDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS
EXPECTED NEAR THE IDAHO. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE.

SUMMER-LIKE TEMPERATURES WILL FINALLY ARRIVE EARLY IN THE COMING
WEEK AS HIGH PRESSURE ALOFT BEGINS TO BUILD OVER THE INTERIOR
WEST. AFTERNOON AND EVENING MOUNTAIN THUNDERSTORMS ARE POSSIBLE
EARLY IN THE WEEK...WITH A BETTER CHANCE FOR STORMS TOWARDS MIDWEEK.
TEMPERATURES WILL REMAIN ABOVE LATE JUNE NORMALS LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ013-016-019>021-518-211300-
SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
655 AM MDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY
TODAY...WITH THE AREAL COVERAGE OF THESE SHOWERS AND STORMS
DECREASING LATER IN THE AFTERNOON. LINGERING SHOWERS AND STORMS
WILL END EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE ALOFT WILL BEGIN TO STRENGTHEN ACROSS THE SOUTHERN
ROCKIES LATE THIS WEEKEND...THEN EXPAND INTO THE SOUTHERN HALF OF
UTAH EARLY IN THE COMING WEEK. TEMPERATURES WILL WARM TO SEASONAL
NORMS EARLY IN THE WEEK...THEN EXCEED THE NORMS BY MIDWEEK.
AFTERNOON AND EVENING MOUNTAINS THUNDERSTORMS ARE EXPECTED
BEGINNING MONDAY AND CONTINUING THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 92 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
June 20, 2:34 PM MST
Where
Beaver County, 12.05 mi SSW of Newhouse
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
38.310, -113.380

Brimstone Reservoir RAWS recorded a wind gust of 63 mph.

Hail, Carbon

When
June 21, 11:45 AM MST
Where
Carbon County, 1.07 mi E of Columbia Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -110.400

One inch hail was reported in Sunnyside.

Hail, Weber

When
June 21, 4:40 PM MST
Where
Weber County, 1.25 mi ENE of (Ogd)ogden Muni Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.210, -112.000

One inch hail was reported near West Haven.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184737, 184738, 184739.